Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Denver/Boulder, CO

May 26, 2017Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 26, 2017, 4:09 PM MDT for Morgan County, Washington County, Colorado. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 4:09 PM MDT (22:09 UTC)
Expired
May 26, 2017, 4:45 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 88 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:17 PM MDTHAIL 1.53 Ssw Woodrow, CO
May 26, 4:20 PM MDTHAIL 14 Se Woodrow, CO
May 26, 4:20 PM MDTTORNADO 05 Sse Woodrow, CONO FUNNEL SEEN, BUT SAW ROTATION ON THE GROUND CORRESPONDING TO ROTATION IN THE MESO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:00 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS55 KBOU 262209
SVRBOU
COC087-121-262245-
/O.NEW.KBOU.SV.W.0023.170526T2209Z-170526T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
409 PM MDT FRI MAY 26 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morgan County in northeastern Colorado...
  West central Washington County in northeastern Colorado...

* Until 445 PM MDT

* At 405 PM MDT, a severe thunderstorm was located near Woodrow, or
  22 miles southeast of Fort Morgan, moving east at 15 mph.

  HAZARD...Half dollar size hail. Radar is also indicating rotation 
           inside this storm which may result in a wall cloud or 
           funnel cloud.  

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Gary and Woodrow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorms can produce brief tornadoes with little 
warning. Be ready to move into a safe shelter away from exterior 
windows should this storm further intensity.    

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 3985 10325 3987 10369 3997 10371 4000 10370
      4000 10371 4004 10372 4017 10334
TIME...MOT...LOC 2205Z 252DEG 14KT 3997 10362 

HAIL...1.25IN
WIND...<50MPH
 
$$

BAKER
1 follow-up statement
609 
WWUS55 KBOU 262238
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
438 PM MDT FRI MAY 26 2017

COC087-121-262248-
/O.EXP.KBOU.SV.W.0023.000000T0000Z-170526T2245Z/
Morgan CO-Washington CO-
438 PM MDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN AND WEST
CENTRAL WASHINGTON COUNTIES WILL EXPIRE AT 445 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will 
be allowed to expire.  However, hail and gusty winds are still 
possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 3985 10325 3987 10369 3997 10371 4000 10370
      4000 10371 4004 10372 4017 10334
TIME...MOT...LOC 2238Z 256DEG 39KT 3994 10340 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:34 PM MDT, 35 minutes earlier.

Area forecast discussion, May 26, 3:34 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
334 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 334 PM MDT Fri May 26 2017

There is limited convection over Weld, eastern Arapahoe, eastern
Adams and Morgan counties. Some of them may be getting close to
severe concerning hail size. Dew points did get into the upper 40s
to lower 50s F over the plains, but have since decreased
somewhat. The aircraft soundings are showing the mid level stable
layer nearly gone. Models have approaching upper trough to get
into the CWA Saturday afternoon. There is limited upward QG
vertical velocity over the forecast area tonight and Saturday.
Models show a cold front with north- upslope winds behind it to
move across the plains form 04Z to 06Z this evening. North-
northeasterly winds are progged to continue overnight and all of
Saturday. Models show fairly decent moisture into early evening,
then things dry out pretty good. The NAM has plenty of low level
moisture, Stratus, maybe even some fog for the plains after the
cold front and upslope overnight. The GFS shows considerably less.
CAPE over some of the plains in still around 2000 J/kg this
afternoon. The high resolution models do not show anything
significant for the CWA this evening/night. For pops, will keep
mostly, "chance"s going for the eastern plains and northern border
areas, way less the rest of the CWA. On Saturday, it will be
pretty stable out on the plains, but could see some afternoon
showers. The best pops will be in the mountains, with the best
moisture and synoptic scale energy. For temperatures, Saturday's
highs will be 4-10 C cooler than this afternoon's highs.

.LONG TERM...(Saturday night through Friday)
Issued at 116 PM MDT Fri May 26 2017

Upper level trough axis will slide southeast of the area Saturday
night. Expect showers to linger into the evening in and near the
foothills and along/south of Interstate 70. Surface high pressure
moving in will bring drier and subsident air. This should bring
precipitation to an end by midnight across the area. Depending on
how much it clears out and cools, fog may possible in low lying
areas around sunrise Sunday morning.

An upper level ridge building over the western states will
produce a northwest flow aloft over Colorado Sunday and Monday.
Afternoon and evening convection is expected, mainly over the
higher terrain. There is a slight chance for storms over the
eastern plains where it will be more stable. Highs begin to warm
with lower to mid 70s expected by Monday.

The upper level ridge slowly shifts east and will be over the
intermountain west mid to late next week. Models show enough
moisture and instability for late day convection most days. Tough
to pick out any days with a greater threat due to the weak flow
aloft and models differences. Will go with isolated/scattered
storms for most afternoons and temperatures near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 334 PM MDT Fri May 26 2017

Models seem to keep south and southwesterly winds over DIA until the
cold front and north-northeasterlies move in around 05Z. Models
have the winds stay at this direction through Saturday afternoon
at 00Z. Will remove mention of Thunder. A SCT-BKN030-050 cloud
deck is possible after 07Z. There could be some rain showers
Saturday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM...Meier
AVIATION...RJK
Hazardous weather outlook, May 26, 11:04 AM MDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Fri May 26 2017

COZ030>051-271715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Fri May 26 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop in the mountains and
foothills between noon and 1 PM. Thunderstorms will push into and
or develop over the plains after 2 PM. A few severe thunderstorms
will be possible across the plains of northeast Colorado this
afternoon into the early evening hours. The most likely area for
severe storms will be east of a line from Denver to Akron. Hail to
2 inches in diameter, winds gusts to 60 mph along with an
isolated tornado or two will be possible. Elsewhere across the
plains severe storms will be more isolated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Cool and unsettled weather is expected to continue Saturday along
with another round of afternoon thunderstorms. Warmer temperatures
are expected from Sunday through the middle of next week, but
each afternoon will see a chance of thunderstorms, especially over
the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed by 1 pm near Denver extending
towards the Limon area.

In the hours before

Special weather statement, May 26, 1:16 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Denver CO
116 PM MDT FRI MAY 26 2017

COZ040-041-262000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
116 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN
ARAPAHOE...SOUTH CENTRAL DENVER AND SOUTH CENTRAL ADAMS COUNTIES
UNTIL 200 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm over
Centennial, or 10 miles southeast of Denver, moving northeast at 20
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southern Denver, Aurora, Centennial, Highlands Ranch, Parker,
northeastern Littleton, Englewood, Greenwood Village, Lone Tree,
Surrey Ridge, Arapahoe Park, Buckley AFB, Beverly Hills, Watkins,
Sedalia and The Pinery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty outflow winds. Secure loose objects and
move to a safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.

LAT...LON 3943 10498 3966 10500 3982 10456 3949 10455
TIME...MOT...LOC 1915Z 243DEG 19KT 3959 10487

BAKER
Special weather statement, May 26, 2:01 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Denver CO
201 PM MDT FRI MAY 26 2017

COZ040-043>045-262100-
Central and South Weld County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
201 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD...NORTH
CENTRAL ARAPAHOE...SOUTHWESTERN MORGAN...EASTERN DENVER AND CENTRAL
ADAMS COUNTIES UNTIL 300 PM MDT...

At 200 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms along a line extending from Denver International
Airport to 6 miles south of Manila Village, or along a line
extending from 19 miles northeast of Denver to 52 miles northwest of
Limon. Movement was northeast at 20 mph.

Hail up to dime size and winds in excess of 30 mph will be possible
with these storms.

Locations impacted include...
Northeastern Aurora, eastern Denver International Airport, Bennett,
Hoyt, Watkins, Leader, Byers, Manila Village, Prospect Valley, D.I.A
Terminal and Concourses and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden strong and gusty winds. Secure loose objects and
move to a safe shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4029 10425 4011 10400 3964 10404 3962 10449
      3965 10449 3966 10450 3965 10452 3964 10452
      3963 10451 3963 10453 3962 10452 3962 10455
      3985 10468
TIME...MOT...LOC 2000Z 212DEG 18KT 3986 10463 3966 10452

BAKER
Local storm report, May 26, 2:09 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             8 ENE ELBA              39.95N 103.03W
05/25/2017  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

            LOCATIONS EAST OF THIS SPOT HAD 3-4 INCHES DEEP OF NICKEL
            HAIL

&&

SENTREKI
Special weather statement, May 26, 2:32 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Denver CO
232 PM MDT FRI MAY 26 2017

COZ045-262115-
Central and East Adams and Arapahoe Counties CO-
232 PM MDT FRI MAY 26 2017

...SPECIAL WEATHER STATEMENT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Byers, or 38 miles northwest of Limon, moving east at
40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Byers and Shamrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 3968 10426 3979 10427 3998 10375 3967 10374
TIME...MOT...LOC 2031Z 260DEG 33KT 3973 10408

BAKER
Special weather statement, May 26, 3:12 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Denver CO
312 PM MDT FRI MAY 26 2017

COZ042>045-048-049-262200-
Washington County CO-Central and South Weld County CO-
Morgan County CO-Central and East Adams and Arapahoe Counties CO-
Logan County CO-Northeast Weld County CO-
312 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WELD...MORGAN...
NORTHWESTERN WASHINGTON...SOUTHWESTERN LOGAN AND EASTERN ADAMS
COUNTIES UNTIL 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jackson Reservoir to 7 miles north of Hoyt to 4
miles northeast of Strasburg, or along a line extending from 35 miles
east of Greeley to 16 miles southwest of Fort Morgan to 38 miles east
of Denver. Movement was northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fort Morgan, Brush, Wiggins, Log Lane Village, Hillrose, Gary, Hoyt,
Shamrock, Antelope Springs, Leader, Weldona, Twelve-Mile Corner,
Jackson Reservoir, Willard, Adena School, Orchard, Adena, Woodlin
School, Snyder and Pawnee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty outflow winds. Secure loose objects and
move to a safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4067 10341 3979 10339 3972 10430 4024 10418
      4046 10415
TIME...MOT...LOC 2111Z 232DEG 27KT 4039 10407 4012 10404 3979 10425

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:30 PM MDTSpecial Weather StatementBOUWeld45 min
May 25, 6:46 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld44 min
May 25, 7:13 PM MDTSpecial Weather StatementBOUAdams, Morgan47 min
May 25, 7:17 PM MDTSpecial Weather StatementBOUAdams, Morgan43 min
May 25, 7:30 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington, Weld31 min
May 25, 7:54 PM MDTSpecial Weather StatementBOUMorgan, Washington36 min
May 25, 7:55 PM MDTSpecial Weather StatementBOUMorgan, Washington35 min
May 26, 7:27 AM MDTRiver Flood AdvisoryBOUWeld4 days
May 26, 1:16 PM MDTSpecial Weather StatementBOUDenver44 min
May 26, 2:01 PM MDTSpecial Weather StatementBOUAdams, Arapahoe59 min
May 26, 2:21 PM MDTSevere Thunderstorm WarningBOUWeld13 min
May 26, 2:32 PM MDTSpecial Weather StatementBOUAdams43 min
May 26, 3:12 PM MDTSpecial Weather StatementBOUMorgan48 min
May 26, 3:14 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington46 min
May 26, 4:19 PM MDTTornado WarningBOUWashington26 min
May 26, 4:48 PM MDTSevere Thunderstorm WarningBOUWashington42 min
May 26, 4:53 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert52 min
May 26, 5:10 PM MDTTornado WarningBOUWashington35 min
May 26, 5:23 PM MDTSpecial Weather StatementBOUElbert52 min
May 26, 5:46 PM MDTSpecial Weather StatementBOUMorgan44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.